Herbal healing drug linked to 36 deaths, experts warn

22

 

A herbal drug that claims to have healing properties has been linked to 36 deaths.

The drug, Kratom, can cause seizures, liver damage and severe withdrawal symptoms, warns the US Food and Drug Administration.

The drug has increased in popularity over the past five years as people mistreat themselves for things like anxiety, depression and opioid addiction.

An FDA spokesperson said: ‘There’s clear data on the increasing harms associated with Kratom. Calls to US poison control centres regarding Kratom have increased 10-fold from 2010 to 2015, with hundreds of calls made each year.

“The FDA is aware of reports of 36 deaths associated with the use of Kratom-containing products. There have been reports of Kratom being laced with other opioids like hydrocodone,” FDA says.

One of the FDA’s biggest fears is people using them to get over opioids they’re hooked on.

The spokesperson continued: “It’s very troubling to the FDA that patients believe they can use Kratom to treat opioid withdrawal symptoms.

‘There is no reliable evidence to support the use of Kratom as a treatment for opioid use disorder. Patients addicted to opioids are using Kratom without dependable instructions for use and more importantly, without consultation with a licensed health care provider about the product’s dangers, potential side effects or interactions with other drugs.”

The FDA said America has “learned a tragic lesson from the opioid crisis” and now we must pay early attention to the potential for new products to cause the same sort of addiction.

You might also like More from author

Leave a Reply